Alert archive / Alabama / Freeze Warnings in 2018
Freeze Warning 2, NWS Birmingham, AL
NWS Birmingham, AL issued this freeze warning at Mar 8, 2018, 4:11 AM CST for 39 counties in Alabama. It took effect at Mar 9, 2018, 12:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2018, 4:11 AM CST (10:11 UTC)
- In effect from
- Mar 9, 2018, 12:00 AM CST
- Expired
- Mar 9, 2018, 8:00 AM CST
- In force
- 8 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1733 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
648 WWUS74 KBMX 081011 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 411 AM CST Thu Mar 8 2018 ...Freezing Temperatures Expected This Morning and again Friday Morning... .Temperatures to near or just below freezing will continue to be possible this morning across portions of Northern and Central Alabama. Friday will likely be a few degrees colder, and a widespread freeze with frost seems likely across most of the area. ALZ011>015-017>029-034>038-081500- /O.UPG.KBMX.FZ.A.0001.180309T0600Z-180309T1400Z/ /O.NEW.KBMX.FZ.W.0002.180309T0600Z-180309T1400Z/ /O.CON.KBMX.FZ.W.0001.000000T0000Z-180308T1400Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Bibb-Chilton-Coosa-Tallapoosa-Chambers- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, and Lafayette 411 AM CST Thu Mar 8 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... ...FREEZE WARNING IN EFFECT AGAIN FROM MIDNIGHT TONIGHT TO 8 AM CST FRIDAY MORNING... The National Weather Service in Birmingham has upgraded the Freeze Watch to a Freeze Warning, which is in effect from midnight tonight until 8 AM CST Friday. The Freeze Watch is no longer in effect. * TEMPERATURES...will range from 28 to 32 degrees this morning and could be a couple of degrees colder Friday morning. * Impacts...temperatures at or below freezing could kill sensitive plants and vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means below freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ ALZ030>033-039>050-081500- /O.UPG.KBMX.FZ.A.0001.180309T0600Z-180309T1400Z/ /O.NEW.KBMX.FZ.W.0002.180309T0600Z-180309T1400Z/ /O.CON.KBMX.FR.Y.0001.000000T0000Z-180308T1400Z/ Sumter-Greene-Hale-Perry-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Livingston, Eutaw, Greensboro, Moundville, Marion, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 411 AM CST Thu Mar 8 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST FRIDAY... The National Weather Service in Birmingham has upgraded the Freeze Watch to a Freeze Warning, which is in effect from midnight tonight until 8 AM CST Friday. The Freeze Watch is no longer in effect. * TEMPERATURES...will range from 33 to 36 degrees this morning and are expected to be 2 to 4 degrees colder Friday morning. * Impacts...frost could harm sensitive plants and vegetation this morning. For Friday, temperatures at or below freezing could kill sensitive plants and vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means below freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ 08
2 follow-up statements
598 WWUS74 KBMX 081450 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 850 AM CST Thu Mar 8 2018 ...Freezing Temperatures Expected Late Tonight Through Friday Morning... ALZ011>015-017>050-082300- /O.CON.KBMX.FZ.W.0002.180309T0600Z-180309T1400Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 850 AM CST Thu Mar 8 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST FRIDAY... * TEMPERATURES...will range from 26 to 32 degrees Friday morning. * Impacts...temperatures at or below freezing could kill sensitive plants and vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means below freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
303 WWUS74 KBMX 082216 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 416 PM CST Thu Mar 8 2018 ...Freezing Temperatures Expected Overnight into Friday Morning... ALZ011>015-017>050-091400- /O.CON.KBMX.FZ.W.0002.180309T0600Z-180309T1400Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 416 PM CST Thu Mar 8 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST FRIDAY... * TEMPERATURES...will range from 27 to 32 degrees Friday morning. * Impacts...temperatures at or below freezing could kill sensitive plants and vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means below freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Mar 8, 3:47 AM CST, 24 minutes earlier.
Area forecast discussion, Mar 8, 3:47 AM CST, 24 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 347 AM CST Thu Mar 8 2018 .SHORT TERM... Today and Tonight. Currently, this AM we have a large elongated surface ridge in place across the Central U.S. Northerly flow has ushered in cooler and drier air into Central Alabama over the last day. With clear skies and lighter winds tonight as opposed to yesterday, we have seen temperatures drop lower and have areas of frost as well. A freeze warning remains in effect for the northern 2/3 of the area with a frost advisory for the southern 1/3 until 8 AM. For tonight, the main ridge will slide eastward extending from Minnesota to the Gulf Coast States. Another night of clear skies and little if any winds are expected for tonight, and we are expecting readings to be at or a few degrees colder than currently. So, will convert our freeze watch currently in effect from 6Z-14Z Friday to a freeze warning for all Central Alabama counties. Temperatures during the day today should be similar to Wednesday, except winds should not be quite as gusty as yesterday as pressure gradients should relax some. 08 .LONG TERM... Friday through Wednesday. Models are in fairly good agreement on the large scale pattern through the extended period, though there are some differences on smaller scale details. The upper-level flow over the Deep South will temporarily de-amplify Friday and Saturday. This occurs as the nor'easter occludes and the Great Lakes upper low lifts northeastward, and as a low pressure system moving into the Pacific Northwest temporarily breaks down the West Coast ridge. This results in west-northwest flow aloft across much of the CONUS. Southerly winds will develop on Friday as high pressure moves off to the east and a lee cyclone develops over the southern High Plains. This combined with westerly winds in the 850-700mb layer suggests the dry air mass should warm up nicely after a cool start, into the 60s for most. Moisture returning off the Gulf and a shortwave trough in the subtropical jet will result in rain developing along and west of the Mississippi River Friday night, but should remain west of the forecast area, with rain also developing north of the area along a sharpening warm front over the Mid-South. Southerly winds will result in milder overnight lows in the 40s, with some upper 30s possible close to the Georgia state line. Deep layer moisture will increase from west to east during the day on Saturday with high rain chances by Saturday afternoon in the warm conveyor belt due to isentropic lift and upper-level forcing associated with the southern stream trough. Highest rain chances will be in the north/northwest in the vicinity of a quasi- stationary frontal zone. There could be enough elevated instability for some isolated thunder in the west, but not expecting anything surface-based Saturday afternoon as the secondary warm front and associated higher dew points remain southwest of the area. Widespread soaking rain is expected Saturday night as surface low moves eastward along the quasi- stationary frontal zone. The southern stream shortwave will have passed, but additional waves in the northwest flow aloft and height falls will occur, ahead of the remnant shortwave of today's Pacific system diving into the Central Plains. Cool air aloft will continue to result in the potential for some embedded thunderstorms. But Saturday afternoon's rain into an initially dry air mass is expected to limit the secondary warm front's progress northwest, and the surface low is expected to remain in the weaker side, limiting the potential northward transport of higher theta-e air (the GFS continues to be an outlier with a stronger surface low which may be due to convective feedback). Also, the southern stream wave is expected to generate a lot of convection over the Gulf, though models have trended towards this activity being more in the central rather than northern Gulf. The northwest flow aloft is also expected to take any stronger convection developing over the ArkLaMiss southwest of the area. So, all in all severe storms are not expected at this time with model consensus keeping 60s dew points south of the forecast area, but will continue to monitor the far southern counties late Saturday night into Sunday morning in case anything changes given the strong shear and decent mid-level lapse rates. Area- average rainfall amounts look to be between 1 and 2 inches, which is below flash flood guidance. The heavier rain should quickly come to an end Sunday morning as a mid-level dry slot and surface cold front moves into the area. But scattered light wrap-around showers could linger into the afternoon, especially across the north. Kept in a slight chance of showers Sunday evening, but we may be able to remove this in later updates. The GFS seems too aggressive with cold air moving in due to its outlier surface low, so expect temperatures Sunday night to remain above freezing at this time. The amplified pattern returns for the upcoming workweek, with a trough over the eastern CONUS, ridge over the western CONUS, and deep trough over the eastern Pacific. Central Alabama will be stuck in a cool, dry northerly flow as another strong low pressure system develops over the Atlantic. Spring will essentially take its own "spring break", as highs will be in the 50s in many areas with lows in the 30s and no rain chances. Will go ahead and add a mention of another round of freezing temperatures Tuesday and Wednesday mornings to the HWO. 32/Davis && .AVIATION... 06Z TAF Discussion. Winds have become light/calm across the majority of the area and expect this to continue thru sunrise Thursday. However, a tightening pressure gradient will bring breezy conditions back to the area for much of the daylight hours. Look for sustained WNW winds of 10-15 kts with gusts of 20 kts, and possibly higher. 19 && .FIRE WEATHER... Drier and colder weather will continue through Friday. Winds should be strong enough to prevent fog formation over the next several days. RH values will fall to around 30-40% across the area this afternoon, and 25-30% Friday afternoon. 20ft winds will be around 10-15 mph from the northwest today, with lighter winds on Friday. KBDI values remain very low due to recent rainfall, so there are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 48 28 61 41 65 / 0 0 0 10 70 Anniston 49 28 62 41 67 / 0 0 0 10 60 Birmingham 50 31 64 46 68 / 0 0 0 10 70 Tuscaloosa 53 30 65 45 70 / 0 0 0 10 80 Calera 51 30 64 44 69 / 0 0 0 10 60 Auburn 52 31 62 41 68 / 0 0 0 0 20 Montgomery 55 32 66 42 72 / 0 0 0 0 40 Troy 55 31 65 42 71 / 0 0 0 0 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Frost Advisory until 8 AM CST this morning for the following counties: Autauga...Barbour...Bullock...Dallas...Elmore... Greene...Hale...Lee...Lowndes...Macon...Marengo...Montgomery... Perry...Pike...Russell...Sumter. Freeze Warning from midnight tonight to 8 AM CST Friday for the following counties: Autauga...Barbour...Bibb...Blount... Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay... Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene... Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo... Marion...Montgomery...Perry...Pickens...Pike...Randolph... Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. Freeze Warning until 8 AM CST this morning for the following counties: Bibb...Blount...Calhoun...Chambers...Cherokee... Chilton...Clay...Cleburne...Coosa...Etowah...Fayette... Jefferson...Lamar...Marion...Pickens...Randolph...Shelby...St. Clair...Talladega...Tallapoosa...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Mar 7, 10:02 AM CST, 18 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1002 AM CST Wed Mar 7 2018 ALZ011>015-017>050-081915- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1002 AM CST Wed Mar 7 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Temperatures are expected to drop into the 30 to 32 degree range from 2 AM to 8 AM Thursday across the northern half of Central Alabama. This could affect sensitive vegetation due to the early start of the growing season. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday. Temperatures are expected to drop into the 28 to 33 degree range from 12 AM to 8 AM Friday across most of the forecast area. A widespread heavy frost is possible. This could affect sensitive vegetation due to the early start of the growing season. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Nearby
Freeze Warnings in Alabama, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.